Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 29, 2016, 12:59 PM EDT for Allegany County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2016, 12:59 PM EDT (16:59 UTC)
- Expired
- May 29, 2016, 1:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Buffalo, NY
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 114 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
645 WWUS81 KBUF 291659 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1259 PM EDT SUN MAY 29 2016 NYZ021-291730- ALLEGANY- 1259 PM EDT SUN MAY 29 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY... AT 1258 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHINGLEHOUSE... OR 12 MILES SOUTHWEST OF WELLSVILLE...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WELLSVILLE...WHITESVILLE...SCIO...BOLIVAR...ANDOVER...ALMA...RICHBURG... STANNARDS...KNIGHT CREEK AND LITTLE GENESEE. HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4200 7825 4228 7793 4213 7774 4200 7775 TIME...MOT...LOC 1658Z 229DEG 17KT 4196 7807 $$ WELCH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 29, 10:25 AM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 29, 10:25 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1025 AM EDT SUN MAY 29 2016 .SYNOPSIS... Mid summer conditions will remain in place today as high pressure anchored off the East Coast will continue to pump very warm and humid air northward into our region. This environment will support the potential for scattered to numerous showers and thunderstorms this afternoon and evening in most areas as a weak trough crosses the region. Stable air moving off the lakes will bring a reduced chance of thunderstorms to the Buffalo and Watertown areas. A weak cold front will then cross the area later tonight and bring a return to somewhat cooler and less humid air Monday through midweek. && .NEAR TERM /THROUGH TONIGHT/... Radar imagery late this morning showing a few scattered showers and isolated thunderstorms over the Finger Lakes with little in the way of convective development yet in our CWA. Expect most areas to remain dry through midday as the warm mid levels initially cap most areas to deep moist convection. This will change through the course of the day as the strong ridge aloft moves to the east of the region and allows an upstream mid level trough and associated convectively augmented vorticity maxima to drift into western NY during the mid to late afternoon. The increase in large scale forcing will also interact with the mesoscale lake breeze and terrain boundaries to produce a better chance of more widespread deep moist convection than has developed over the past few days. Moderate instability will be in place, as surface based CAPE reaches around 1500-2000 J/kg inland from the lakes by early afternoon with lifted indices to -5C. The combination of large scale and mesoscale features along with moderate instability supports high likely POPS for the afternoon from the Southern Tier into the Genesee Valley and western/northern Finger Lakes. Expect more widespread coverage than recent days in this area. Southwest flow will again force stable lake shadows to develop northeast of the lakes, with a much lower chance of convection near Buffalo and Niagara Falls, and also near Watertown and the Thousand Islands. The environment will again not be favorable for organized severe storms, with a lack of deep layer and low level shear, and a tall/skinny CAPE profile suggesting only moderate strength updrafts. That said, there is always a marginal potential for a storm or two to approach severe criteria in a moderate to strongly unstable airmass. The environment will be favorable for some heavy rain producers however, with short Corfidi storm propagation vectors and PWAT approaching 1.75 inches. Given the character of some of the stronger storms on Saturday with instantaneous rain rates of 6 in/hr, heavy rain seems of good bet today as well, most likely from the interior Southern Tier through the Genesee Valley to central NY from mid afternoon through evening. The increase in showers/storms and cloud cover will keep temperatures down a little from yesterday, with highs in in the mid to upper 80s across lower elevations and lower 80s across the Southern Tier. Southwest flow will again keep the Lake Erie shore and eastern shore of Lake Ontario cooler. The passage of the weak surface front and the upper dynamics associated with the mid level trough will carry the convection off to the east, across Central NY late overnight and into Eastern NY by Monday morning. Dewpoint temps will drop by about 5 degF overnight and low temperatures will settle to the upper 50s to mid 60s, which will bring somewhat more comfortable conditions for the beginning of the week. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... Benign...problem free weather can be expected throughout this period. It will become noticeably more comfortable as well. While temperatures will average a few degrees above normal...much lower dewpoints will replace the sultry conditions experienced since the start of the long holiday weekend. As we open this period...a slow moving cool frontal boundary will be exiting across the Eastern Lake Ontario and Finger Lakes regions. While there could be a few leftover morning showers associated with the boundary for sites east of ROC...drier mid level air in the wake of the front will offer improving conditions as the day matures. The drying will translate into gradually lowering humidity levels...but with little true cold air advection behind the front...the afternoon will still be warm with max temps in the lower 80s across the lake plains and in the valleys. These forecast temps have been raised a few degrees from continuity...and are being supported by H85 temps that will be in the vcnty of 13c. High pressure centered over the Mid West will approach our region Monday night. Weak cool advection will help to make it the most comfortable night in nearly a week...as temperatures are forecast to finally fall back into the 50s away from the immediate lake shores. The one potential fly in the ointment though will be the passage of a secondary frontal boundary. This feature should be moisture starved though...so will keep a dry forecast in place. It will then be absolutely gorgeous on Tuesday...as the axis of a large sfc high will make its way across the Lower Great Lakes. We can anticipate sun filled skies and comfortable conditions as high temps will range from 75 to 80 while dew points will generally be in the lower 50s. This should prove to be an excellent day for outdoor activities. Tuesday night will once again feature very comfortable sleeping conditions...as a dry Canadian airmass and light winds will encourage temperatures to once again drop off into the 50s. On Wednesday...our region will find itself wedged between the remnants of Tropical Storm Bonnie along the Mid Atlantic Coast and an approaching frontal boundary over the Upper Great Lakes. The large scale subsidence between the two systems will combine with the residual dry airmass to guarantee another day of full sunshine. It will be warmer though...as temperatures are expected to climb back into the low to mid 80s. The exception will be within 5-10 miles of the south shore of Lake Ontario...where a northeast low level flow will hold afternoon temperatures in the 70s. This northeast flow will also keep dew points from climbing out of the 50s...so the higher temperatures will be easier to tolerate. && .LONG TERM /THURSDAY THROUGH SATURDAY/... There will be a clear trend towards cooler weather during this period...as a burgeoning ridge over the western half of the country will promote downstream troughing over the Great Lakes region. This high confidence pattern change is supported by the majority of the GEFS and ECMWF ensemble members...which have been in general agreement for several model runs. As for the day to day details... A slow moving...and potentially 'wavy'...cold front will cross the Lower Great Lakes late Thursday into Friday. This will generate some unsettled conditions across our forecast area in the form of scattered showers and thunderstorms. While temperatures will climb into the low to mid 80s ahead of the front on Thursday...the mercury will only top out in the 70s on Friday. High pressure over the Upper Great Lakes will then settle to the southeast across our forecast area Friday night and Saturday. This should support fair weather as we head into the weekend. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... VFR will prevail through early afternoon in most areas with little in the way of convection and varying amounts of mid level cloud cover. Through the afternoon, expect showers and thunderstorms to become more numerous from the Southern Tier into the Genesee Valley and Central NY, after about 17Z including KJHW and KROC. This will bring areas of MVFR vsbys with local/brief IFR. Stable lake shadows northeast of the lakes will again keep areas near KBUF-KIAG-KART drier with VFR prevailing through the afternoon to early night. The upper level forcing responsible for nighttime convection will move the precip farther to the east and lower dewpoints advecting into the region should keep all sites VFR late overnight through 12Z Monday. Outlook... Monday...Mainly VFR with a chance of showers and thunderstorms eastern areas. Tuesday through Thursday...VFR. && .MARINE... Light winds and flat wave action will continue today with winds generally 12 knots or less and waves less than 2 feet. A weak trough will cross the region today and may produce somewhat more widespread showers and thunderstorms. A few of these storms may impact lakes Erie and Ontario with locally higher winds and waves. A cold front will then cross the region tonight and clean out the heat and humidity, with mainly dry conditions expected on Memorial Day. Winds will increase somewhat on Memorial Day, up to about 15 knots which will produce choppy wave action but still well below small craft advisory criteria. && .CLIMATE... The first extended period of summer's warmth will be upon us this weekend. Temperatures will climb well into the 80s, of which some of these daily readings may near record levels. Listed below are the records for our three climate stations. BUFFALO... Today......May 29th...Record High Maximum...87F...1987 ......................Record High Minimum...68F...1987 ROCHESTER... Today......May 29th...Record High Maximum...92F...2006 ......................Record High Minimum...69F...1908 WATERTOWN... Today......May 29th...Record High Maximum...87F...2012 ......................Record High Minimum...63F...2006 A climatic day is between 1 AM EDT to 1 AM EDT. Temperature records for Buffalo and Rochester date back to 1871, while records for Watertown start in 1949. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...HITCHCOCK/WCH NEAR TERM...HITCHCOCK/WCH SHORT TERM...RSH LONG TERM...RSH AVIATION...HITCHCOCK/WCH MARINE...HITCHCOCK/WCH CLIMATE...THOMAS
Hazardous weather outlook, May 29, 10:25 AM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 1025 AM EDT SUN MAY 29 2016 NYZ001-002-007-010-011-019-085-301430- NIAGARA-ORLEANS-JEFFERSON-NORTHERN ERIE-GENESEE-CHAUTAUQUA- SOUTHERN ERIE- 1025 AM EDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ003>006-008-012>014-020-021-301430- MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS-WYOMING-LIVINGSTON-ONTARIO- CATTARAUGUS-ALLEGANY- 1025 AM EDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE VERY HEAVY RAINFALL...WHICH MAY CAUSE FLOODING IN URBAN AND POOR DRAINAGE AREAS IN A FEW LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301430- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 1025 AM EDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
In the hours before
Special weather statement, May 29, 12:59 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1259 PM EDT SUN MAY 29 2016 NYZ021-291730- ALLEGANY- 1259 PM EDT SUN MAY 29 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY... AT 1258 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHINGLEHOUSE... OR 12 MILES SOUTHWEST OF WELLSVILLE...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WELLSVILLE...WHITESVILLE...SCIO...BOLIVAR...ANDOVER...ALMA...RICHBURG... STANNARDS...KNIGHT CREEK AND LITTLE GENESEE. HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4200 7825 4228 7793 4213 7774 4200 7775 TIME...MOT...LOC 1658Z 229DEG 17KT 4196 7807 WELCH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:15 PM EDT | Special Weather Statement | BUF | Ontario, Wayne | 45 min |
| May 29, 1:43 PM EDT | Special Weather Statement | BUF | Allegany | 32 min |
| May 29, 2:03 PM EDT | Special Weather Statement | BUF | Ontario, Wayne | 42 min |
| May 29, 2:39 PM EDT | Special Weather Statement | BUF | Lewis | 51 min |
| May 29, 2:49 PM EDT | Special Weather Statement | BUF | Ontario | 26 min |
| May 29, 3:09 PM EDT | Special Weather Statement | BUF | Oswego | 36 min |
| May 29, 3:19 PM EDT | Special Weather Statement | BUF | Ontario | 56 min |
| May 29, 3:37 PM EDT | Special Weather Statement | BUF | Lewis | 23 min |
| May 29, 4:17 PM EDT | Special Weather Statement | BUF | Livingston | 28 min |
| May 29, 4:30 PM EDT | Special Weather Statement | BUF | Monroe | 30 min |
| May 29, 4:40 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario | 35 min |
| May 29, 5:06 PM EDT | Special Marine Warning | BUF | 54 min | |
| May 29, 5:16 PM EDT | Special Weather Statement | BUF | Ontario | 44 min |
| May 29, 5:27 PM EDT | Severe Thunderstorm Warning | BUF | Monroe | 21 min |
| May 29, 6:41 PM EDT | Flash Flood Warning | BUF | Livingston, Monroe, Ontario | 3 hr |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.